Florida, 2024

Tornado in Florida, February 18, 2024

February 18, 2024 · NWS KEY · 1 event in 1 county or zone

A waterspout originating southwest of Cudjoe Bay made landfall as an EF0 tornado over southern portions of Cudjoe Key. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS KEY wrote it up.

A waterspout originating southwest of Cudjoe Bay made landfall as an EF0 tornado over southern portions of Cudjoe Key. The tornado crossed U.S. Highway 1, and continued northeast as a waterspout until a second landfall as an EF0 tornado over central Big Torch Key. The tornado was associated with a supercell thunderstorm with a well-defined mesocyclone moving northeast over the Lower Florida Keys.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before the first event at Feb 18, 11:03 AM EST, 1 hour 59 minutes earlier.

Area forecast discussion, Feb 18, 11:03 AM EST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Key West FL
1103 AM EST Sun Feb 18 2024

...New DISCUSSION, MARINE, AVIATION...

.DISCUSSION...
Issued at 1100 AM EST Sun Feb 18 2024
A cold front is on the doorstep of the Florida Keys this morning.
12z surface analysis places this front from the middle of the
Bahamas extending through the Upper Keys and into the southeast
Gulf before continuing southwest. KBYX radar detects a line of
showers ahead of this front currently stretched across the western
portion of our waters. Within this line looks to be beginnings of
a mesolow swirling just north of the Dry Tortugas. Scattered
showers ahead of this line crossed through portions of the Lower
Keys this morning with diminishing coverage now. Despite a
blanket of stratus cloud cover over most of our CWA, temperatures
along the island chain are generally in the mid to upper 70s with
the only exceptions being in the northern Upper Keys in the lower
70s where the edge of the cold front had been analyzed.

The line of showers approaching from the Gulf is expected to
reach the Lower Keys early this afternoon (shortly after 18z) and
then lumber across the island chain through the evening hours.
This morning's KKEY sounding has indeed moistened up with a PW of
1.79 inches, but has retained a inversion paired with a pocket of
dry air just above 640 mb. This may have been the reason showers
ahead of the front have stopped developing despite decent low
level shear and seemingly ample moisture. Instability looks to be
modest at best with a calculated MLCAPE value just over 660 J/kg
and that's if we can achieve our highs near 80 through this cloud
deck. As this line pushes through, a few embedded thunderstorms
may be possible with the Storm Prediction Center highlighting a
marginal risk (level 1 of 5) of severe thunderstorms for our area.
While generally unlikely, the main concern with any severe
thunderstorm that develops would be damaging winds or an isolated
tornado. What we do expect is precipitation to persist into
tonight with accumulated rain totals over land estimated to be
around 1 inch with locally higher amounts possible over the next
24 hours. Showers are forecast to clear out of our waters Monday
morning with slight chance PoPs early becoming near nil in the
afternoon.

&&

.MARINE...
Issued at 1100 AM EST Sun Feb 18 2024
A Small Craft Advisory remains in effect for all Florida Keys
coastal waters for increasing winds. From synopsis, strong
southwest breezes will develop today, as a cold front approaches
the Florida Keys coastal waters. This front will pass through the
Keys waters tonight, with fresh to strong breezes shifting to the
northwest to north. Moderate to occasionally fresh northerly
breezes will continue from Monday through Wednesday morning, with
northerly breezes slackening Wednesday afternoon and night, then
veering quickly to the east and southeast Thursday afternoon and
night.

&&

.AVIATION...
(15Z TAFS)
Issued at 1100 AM EST Sun Feb 18 2024
Bouts of MVFR ceilings are expected over the next several hours at
both island terminals. Widespread showers with isolated embedded
thunderstorms will push through the island chain from west to east
after 18z. These will result in bouts of MVFR or IFR VIS and CIGs at
times through the early overnight hours. South to southwest winds
will occasionally gust to near 20 knots, shifting to the west then
to the northwest late this afternoon and evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  79  65  72  61 /  90  80  10   0
Marathon  80  65  72  61 /  90  90  20   0

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory until 5 AM EST Monday for GMZ031>035-
     042>044-052>055-072>075.

&&

Public/Marine/Fire...JAM
Aviation/Nowcasts....BT
Data Acquisition.....BT

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Feb 18, 4:35 AM EST, 8 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
435 AM EST Sun Feb 18 2024

FLZ076>078-GMZ031>035-042>044-052>055-072>075-191000-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
435 AM EST Sun Feb 18 2024

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...Today and tonight.

Isolated thunderstorms are expected today and tonight. The primary
hazards will be gusty winds and lightning strikes. There is a
small potential for a storm or two to become strong or severe this
afternoon and evening, with damaging winds or an isolated tornado
being the primary threats.

A Small Craft Advisory is posted for all of the Keys coastal
waters, due to southwest winds increasing to near 20 knots today,
and southwest to west winds 20 to 25 knots shifting to northwest
to north near 20 knots tonight, as a cold front moves through the
area.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A Small Craft Advisory may be required for parts of the Keys
coastal waters Monday morning due to strong northerly winds
behind the cold front.

Otherwise, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Key West radar (KBYX), 24 km away, was scanning. The volume nearest the first event began at 18:01 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Monroe

When
February 18, 1:02 PM EST to 1:11 PM EST
Where
Monroe County, 1.93 mi WSW of Summerland Key to 2.79 mi NNE of Summerland Key
Rating
EF0
Path length
4.62 mi
Path width
120 yd
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
24.655, -81.476

A waterspout was observed by resident video of a |mature waterspout passing just to the north of the southern end of |Cudjoe Key, entering Cudjoe Bay on a northeast path. The waterspout |made landfall in a residential section along Cudjoe Bay near Spanish |Main Drive and moved through the Venture Out residential community of mixed single |family and manufactured residences. The EF0 rating is based on tree |damage including snapped hardwood branches and a healthy palm trunk |roughly 15 feet above the ground. The top portion of the tree fell |onto a manufactured residence with major wall damage and release of |numerous roofing panels deposited as far as 300 yards to the |northeast. Siding was removed from several residences. The tornado |exited the northeast portion of the community and traveled over the |western portion of Kemp Channel, before crossing U.S. Highway One |just west of the Kemp Channel Bridge. A small hardwood tree and |several large hardwood limbs were downed to the north just west of |the western bridge abutment. Maximum winds near 85 mph were estimated at the Venture Out community with a patch width near 120 yards.

The continuing waterspout observed by resident video of a |mature waterspout approaching the western shore of Big Torch Key |from Niles Channel approximately 2.5 miles north of the Niles |Channel Bridge. The waterspout made landfall as a tornado north of |Osprey Lane and moved northeast, crossing Dorn Road about three |miles north of U.S. Highway 1. Numerous large hardwood branches |were broken off from area trees with a lightweight residential |amenities deposited along a narrow path about 125 yards to the |northeast. No assessment could be made further northeast due to |dense mangrove marshland as the tornado moved toward the northern |portion of Pine Channel. Maximum winds were estimated near 75 mph with a path width of about 80 yards on Big Torch Key.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2024Every state in 2024This day in weather historyThe tornado archive for Florida, 2024Warnings in Florida, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1165400.